Idiosyncratic generalized skin disorders resembling serious drug hypersensitivities have reportedly occurred after occupational exposure to trichloroethylene. However, factors associated with the disorders remain unknown except for trichloroethylene exposure. This study aimed at clarifying whether infectious diseases contributed to the development of rash or hepatitis in patients with trichloroethylene-related generalized skin disorders. Fifty-nine patients consecutively hospitalized between March 2002 and December 2003 and 59 healthy exposed workers selected on an age-matched basis in the patients' factories were enrolled in the study. Information on possible risk factors for rash and hepatitis was collected with structured checklists. Antibody titers were measured for hepatitis A, B and C viruses, Mycoplasma pneumoniae, herpes simplex viruses 1 and 2, Epstein-Barr virus, cytomegalovirus, human herpesvirus 6, measles and rubella virus. Thirty-six cases (59%) showed exfoliative dermatitis, 17 (28%) erythema multiforme, 4 (7%) Stevens-Johnson syndrome, and 4 (7%) toxic epidermal necrolysis. Before the onset of rash, 16 (27%) cases had received medication prescribed for the preceding fever, a main first symptom of the disorders. Marked increases in anti-human herpesvirus 6 IgG titer (≥256), which indicated viral reactivation, were noted in 14 (25%) patients, while no abnormal increase was detected in the controls (p<0.001). Anti-measles IgM titer was positive in 2 (7%) cases but not in the controls (p=0.49). The involvement of other known risk factors of rash or hepatitis was ruled out. These results suggest that part of trichloroethylene-related generalized cutaneous disorders occurring in China and drug-induced hypersensitivity syndrome overlap in terms of human herpesvirus 6 reactivation.
All Science Journal Classification (ASJC) codes
- Public Health, Environmental and Occupational Health